Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Kidney Friendly Regimen?
Feb 9, 2007

I started meds on 11/21 with Sustiva and Epzicom but had to stop the Epzicom because of sensitivity to the drug.

I have diabetic nephropathy with a GFR of 44. Is Truvada the right choice for me? The alternative is Combivir but I hear so many bad things about AZT use.

What is a kidney friendly regimen?

Response from Dr. Young

Thank you for your post.

Each medication comes with a risk (usually small) of distinct side effects. In the selection of medications, we try to balance the persons background risk against the drug-induced risk.

In your case you already have kidney disease (due to diabetes) and a significant impairment of your kidney function (glomerular filtration rate, GFR). Because your GFR is below 50, I'd be very cautious about using tenofovir-based regimens, in part because there appears to be risk of worsening your GFR while on tenofovir. At the very least, the Truvada should be dosed every two days, whereas the efavirenz (Sustiva) should be dosed daily-- a functional symptom of your current kidney impairment.

I'd think that AZT+3TC would be a very suitable alternative-- one that despite the years, still remains on the preferred list of the US and international treatment guidelines. This isn't because of the "so many bad things", but because of years of very acceptable, well studied effectiveness. It's important to recognize that the fixed-dose combination of AZT+3TC (Combivir) also probably shouldn't be used in your situation, since the 3TC dose should be reduced to 150 mg daily (instead of the 300 mg). AZT+3TC, like tenofovir+FTC, has it's distinct side effect profiles (largely due to AZT), that include anemia, fatigue and headache. Should you develop these (or other side effects), the point is to notify your treater early, rather than suffering through weeks of severe side effects. AZT+3TC's side effects are pretty quickly reversed when the medication is stopped.

Since there does not appear to be significant risk of kidney toxicity from AZT or 3TC, I'd probably start in the AZT (Retrovir)+3TC (Epivir) direction next, rather than run the risk of further injuring your already compromized kidney function. Should you decide to use Truvada, then remember the dose adjustment and I'd make sure that your treater monitors your kidney function very closely.

Hope this helps, BY



Previous
Drug vacations
Next
Is there a cutoff that decides when high bilirubin from Reyataz is too high?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement